Prescription Drug Side Effects
If you began gaining weight after starting a new medication, your prescription may be the problem. “Doctors tend not to talk about this,” says Lisa Bernstein, MD, assistant professor of medicine at Emory University School of Medicine in Atlanta. “We tend to focus on the life-threatening effects of the illness or condition, but weight gain can certainly be disturbing for someone who’s very focused on health and keeping her body in shape.”
In recent studies, the antidepressants Elavil and Paxil caused patients to pack on 40 pounds in just a year, and Depakote, a drug used to treat seizures, caused a weight gain of 60 pounds. These drugs aren’t the only ones. Other suspects include antacids/acid blockers, anti-anxiety drugs, other antidepressants and anti-seizure medications, antihistamines, beta-blockers, diabetes drugs, migraine medications, oral contraceptives, and tranquilizers.
Don’t ever stop taking these drugs cold turkey, however. Side effects, which can stem from a rebound effect or the medical condition itself getting out of hand, are often far more detrimental than the weight gain. Fortunately, Bernstein says, with so many drug classes to choose from, physicians can almost always offer an effective alternative. So share your concerns with your doctor and follow his or her advice.
If taking a drug that causes you to gain weight is a must for your health, make necessary dietary adjustments, such as reducing the number of calories you take in. You can also prevent weight gain by increasing your activity level. Vary your calorie intake and amount of exercise until you settle on a formula that prevents the weight gain caused by your medication.